Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Surjective mappings whose differential is nowhere surjective


Author: Y. Yomdin
Journal: Proc. Amer. Math. Soc. 111 (1991), 267-270
MSC: Primary 58C25
DOI: https://doi.org/10.1090/S0002-9939-1991-1039267-2
MathSciNet review: 1039267
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Examples of $ {C^k}$-mappings $ f:{\mathbb{R}^n} \to {\mathbb{R}^m},n \geq m > 2$, are given, with rank $ df(x) \leq s$ at any $ x \in {\mathbb{R}^n},2 \leq s < m$, but $ f({\mathbb{R}^n}) = {\mathbb{R}^m}$, for any $ k < (n - s + 2)/(m - s + 2)$. Thus a weak form of Sard's theorem (if all the points in the source are critical, the image has measure zero) does not hold for mappings of low smoothness.


References [Enhancements On Off] (What's this?)

  • [1] M. Briskin and Y. Yomdin, Critical and near-critical values in nonlinear control problems, preprint.
  • [2] W. H. Fleming, Future directions in control theory: a mathematical perspective, Report of the Panel on Future Directions in Control Theory, SIAM Reports, Philadelphia, 1988.
  • [3] M. Morse, The calculus of variations in the large, Amer. Math. Soc. Publ. 18, 1934. MR 1451874 (98f:58070)
  • [4] A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc. 48 (1942), 883-890. MR 0007523 (4:153c)
  • [5] H. Whitney, A function not constant on a connected set of critical point, Duke Math. J. 1 (1935), 514-517. MR 1545896
  • [6] -, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc. 36 (1934), 63-89. MR 1501735
  • [7] Y. Yomdin, The geometry of critical and near-critical values of differentiable mappings, Math. Ann. 264 (1983), 495-515. MR 716263 (86f:58017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58C25

Retrieve articles in all journals with MSC: 58C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1039267-2
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society